Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



The shape of the strongest column is arbitrarily close to the shape of the weakest column

Author: David C. Barnes
Journal: Quart. Appl. Math. 46 (1988), 605-609
MSC: Primary 73H05; Secondary 49F99, 73K05, 73K40
DOI: https://doi.org/10.1090/qam/973378
MathSciNet review: 973378
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We reconsider the problem of determining the shape of the strongest column having a given length $ l$ and volume $ V$. Previous results [13,7] have given optimal shapes for which the cross section vanishes at certain points. Although these results are mathematically correct, Theorem 1 below explains what is wrong with these anomalous shapes.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73H05, 49F99, 73K05, 73K40

Retrieve articles in all journals with MSC: 73H05, 49F99, 73K05, 73K40

Additional Information

DOI: https://doi.org/10.1090/qam/973378
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society